Skip to content

33/163-171 Hawkesbury Road WESTMEAD NSW 2145

Amiodarone-induced nephropathy

Amiodarone-induced nephropathy: A case study

Last Updated: June 26, 2023 | Dr Reza Moazzeni

Can Amiodarone cause nephropathy (nephrotoxicity)?

Amiodarone, a medication widely recognized for its numerous side effects, can lead to severe and even life-threatening conditions such as pulmonary toxicity, hepatotoxicity, and thyrotoxicity. This drug may also impact the kidneys, but Amiodarone-induced nephropathy is rare. A search of existing literature yields limited information on the renal side effects of Amiodarone use. As referenced below, some case studies have reported Amiodarone-induced nephropathy and nephrotoxicity.

In a study by R. Luciani and colleagues, renal impairment was linked to severe hypothyroidism induced by Amiodarone rather than a direct effect of the drug itself [5]. Another report by Pintavorn et al. demonstrated Amiodarone-induced phospholipidosis in biopsy samples; however, the patient had been exposed to several other medications during hospitalization, many of which were known to be nephrotoxic [2]. In our case report, the patient’s renal function was normal at the start, and she received no additional nephrotoxic medications. Although her TSH levels increased while taking Amiodarone, her T4 levels remained within the normal range.

Case Presentation:

An 80-year-old woman was referred to us for cardiac evaluation after discovering an irregular pulse during a routine check-up. Apart from mild fatigue, she felt well and maintained good exercise tolerance. She was independent in daily activities and still driving and playing tennis weekly. Her medical history included hypertension and gout but no diabetes or smoking. Her father had passed away from a stroke at 59. On physical exam, her blood pressure was 110/60 mmHg, and her pulse was 115 bpm, in atrial fibrillation; otherwise, unremarkable. She was on Telmisartan HCTZ 80/12.5, Crestor 5 mg/day, Amlodipine 5 mg/day, and Atenolol 50 mg twice daily, and her renal function was normal.

At her first visit, she was started on Rivaroxaban 20 mg daily. Atenolol was switched to Sotalol, 40 mg BID, which was then increased to a maximum of 120 mg BID within three weeks; however, she remained in Atrial Fibrillation. 

Atrial Fibrillation
Atrial Fibrillation - Click to enlarge
ECG on Sotalol
ECG on Sotalol - Click to enlarge

Echocardiogram:

She had an Echocardiogram which revealed impaired global left ventricular systolic function with mild to moderate mitral regurgitation, while in Atrial Fibrillation.

During this period, Sotalol was discontinued, and she was initiated on Amiodarone treatment with the following dosage regimen: 400 mg three times a day for the initial three days, followed by 400 mg twice daily for the next five days, and then reduced to 200 mg daily. After two weeks, her heart rhythm returned to normal (sinus rhythm), and she reported feeling more energetic.

Sinus rhythm on Amiodarone
Sinus Rhythm on Amiodarone

Labs indicating Amiodarone-induced nephropathy and hypothyroidism:

About a month after starting Amiodarone, the patient experienced increased Creatinine and TSH levels (115 mmol/L and 7.9 mIu/L, respectively), while her T4 levels remained stable. Two months later, her Creatinine had risen to 245 mmol/L (2.77 mg/dl), and her TSH peaked at 13.
Due to these changes, most of her medications, including Rivaroxaban and Amiodarone, were discontinued. She resumed taking Atenolol 50 mg daily and Amlodipine 5 mg daily. The patient maintained a normal sinus rhythm and showed no symptoms. The details of her lab results are listed below.

click to enlarge
click to enlarge
Creatinine
eGFR
TSH
T4

A month after stopping Amiodarone, she remained in sinus rhythm, and her creatinine levels improved. She was asymptomatic, and her blood pressure and heart rate remained stable at 130/70 mmHg and 55 beats per minute, respectively. Once her estimated glomerular filtration rate (eGFR) reached 37, she was restarted on Rivaroxaban, 15 mg daily. Her kidney and left ventricular (LV) functions continued to improve, and the severity of her mitral regurgitation decreased substantially.

Sinus rhythm on Atenolol
Sinus Rhythm on Atenolol

Repeat Echocardiogram showed a significantly improved left ventricular function with a near-complete resolution of mitral regurgitation. Few videos are shown below:

Discussion:

Extensive research demonstrates that drug-induced phospholipidosis (DIP) significantly contributes to the development of amiodarone-induced nephropathy and renal toxicity. This condition involves the excessive buildup of phospholipids in the lysosomes of various tissues.
While pulmonary and hepatic phospholipidosis are well-known and documented side effects of amiodarone, renal phospholipidosis, particularly in drug-induced cases, is less recognized. DIP was first reported in 1948 when Nelson and Fitzhugh observed the formation of foamy macrophages in chloroquine-treated rats.
Other drugs known to cause phospholipidosis include gentamycin, chloroquine, hydroxychloroquine, and perhexiline. These cationic amphiphilic substances lead to an acquired form of lysosomal storage disease by inactivating various lysosomal phospholipases. However, the precise mechanism of DIP remains unclear, limiting the use of some highly effective drugs like amiodarone.
As more genetic links are discovered regarding an individual’s susceptibility to develop DIP, assays become available to evaluate the potential side effects before starting these medications, thus minimizing adverse outcomes. It is uncertain whether the patient in this case has a genetic predisposition to DIP. Although there is no objective evidence of amiodarone-induced nephrotoxicity (such as a renal biopsy), the strong “temporal association” and the absence of other nephrotoxic agents or conditions in this case significantly raise the likelihood of an association between amiodarone and acute kidney disease. This case should increase awareness of DIP as a potential pathological mechanism of amiodarone-induced nephrotoxicity and highlight the need to monitor renal function after initiating amiodarone treatment.

Traditionally, doctors have primarily focused on monitoring hepatic, respiratory, and thyroid function after starting amiodarone treatment. However, this case emphasizes the significance of monitoring renal function as well and helps increase awareness of drug-induced phospholipidosis as the probable underlying cause of amiodarone-induced nephropathy and renal toxicity.

References

1. Shayman JA, Abe A. Drug induced phospholipidosis: an acquired lysosomal storage disorderBiochim Biophys Acta. 2013;1831(3):602–611. doi:10.1016/j.bbalip.2012.08.013

2. Pintavorn P, Cook WJ. Progressive renal insufficiency associated with amiodarone-induced phospholipidosis. Kidney Int. 2008;74(10):1354–1357. doi:10.1038/ki.2008.229

3. Fitzhugh OG, Nelson AA, Holland OL. The chronic oral toxicity of chloroquine. The Journal of pharmacology and experimental therapeutics. 1948; 93:147–152. [PubMed: 18865197

4. Reasor MJ, Kacew S. Drug-induced phospholipidosis: are there functional consequences? Exp Biol Med 2001; 226: 825–830. doi.org/10.1177/153537020122600903

5. Luciani R, Falcone C, Principe F, Punzo G, Menè P. Acute renal failure due to amiodarone-induced hypothyroidism. Clin Nephrol. 2009;72(1):79–80. doi:10.5414/cnp72079

6. Breiden, Bernadette and Sandhoff, Konrad. “Emerging mechanisms of drug-induced phospholipidosis” Biological Chemistry, vol. 401, no. 1, 2020, pp. 31-46. https://doi.org/10.1515/hsz-2019-0270

0 0 votes
Article Rating
Subscribe
Notify of

0 Comments
Inline Feedbacks
View all comments

What is Atrial Fibrillation (AF or AFib)

Recent posts

CT Coronary Angiogram vs CT Calcium Scoring

The components of a healthy lifestyle

Is my high cholesterol genetic?

0
Would love your thoughts, please comment.x
()
x